Tennessee, 2021

Flash Flood in Tennessee, December 29, 2021

December 29, 2021 · NWS MEG · 1 event in 1 county or zone

A surface low traveled along a stalled cold front that caused thunderstorms and flash flooding across north Mississippi and west Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low traveled along a stalled cold front that caused thunderstorms and flash flooding across north Mississippi and west Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 29, 12:09 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 29, 12:09 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1209 PM CST Wed Dec 29 2021

.UPDATE...

See 18Z aviation discussion below.

&&

.PREV UPDATE.../issued 1016 AM CST Wed Dec 29 2021/

Skies are cloudy over a large portion of the Mid-South this
morning. A frontal boundary is currently over portions of north
Mississippi at this time. Temperatures vary quite a bit across the
region this morning with readings around 50 degrees over extreme
northern sections to around 70 degrees in the south. A large area
of showers and isolated thunderstorms continue to move across
portions of northeast Mississippi. Between 3 to 5 inches of rain
have already fallen over these areas.

Additional thunderstorms are expected to develop this afternoon.
Damaging winds and more locally heavy rainfall will be the main
threats but an isolated tornado or two can't be ruled out. Will
update forecast to remove morning wording.

ARS

&&

.DISCUSSION...

An active pattern is in store for the Mid South
through the rest of the week and into the weekend. The first
active day will be today. Warm, moist, and unstable atmosphere is
in place over the region...more like spring weather...and a front
will be pushing into the area. This will trigger showers and
thunderstorms. The Storm Prediction Center has now an Enhanced
Risk of Severe Weather over portions of north Mississippi and a
Slight to Marginal Risk surrounding it. We have been talking about
this for the last few days and nothing has really changed. This
is a tricky forecast as all the ingredients will be around but
will the manifest into severe storms. Instability will depend upon
factors like the extent of morning showers and whether any breaks
in the clouds develop that allow for some heating. It looks as
though that there is a window for severe weather mainly over north
Mississippi this afternoon into the evening hours. This threat is
conditional but it has a fairly high ceiling...if a few storms
can get going they should have the environment where they will
rotate and have the chance to put down a few tornadoes. Helicity
should be the highest across northeast Mississippi and LCL heights
are expected to be very low and it will not take a whole lot for
tornado development if a storm can take advantage of the
atmosphere that will be in place. Another thing to watch is the
potential for Flash Flooding...the atmosphere will be very moist
and storms will be efficient rain producers. There will be a
Slight Risk of Excessive Rainfall over the Mid South. As the main
support pushes east and things quiet down toward midnight expect
the stalled front to remain over the area and perhaps some fog
developing by morning across northern parts of the area.

We catch a break on Thursday, and we will be watching for the next
system for Friday into Saturday. Expect surface low pressure to
develop in the lee of the Rockies with increasing southern flow
and moisture across the Mid-South on Friday. Very warm temps will
continue. Expect scattered to numerous showers by the afternoon. A
piece of upper level system will move into southern plains Friday
night into Saturday with a deep upper trough trailing behind. This
system has the potential to produce severe weather as
well...however this system may bring more of a flooding threat
than a severe threat. Precipitable Water values will be in the
1.4-1.7 inch range which is probably over the daily max observed
for these days. The atmosphere is going to be very moist. The
Weather Prediction Center highlights portions of the area with a
Slight Risk for Excessive Rainfall for Friday into Saturday. WPC
mentions rain rates of 2 inches per hour possible with rainfall
totals up to 4 inches. This Slight may be upgraded to a moderate
risk as this seems to be a strong heavy rain signal for the Mid
South. Stay weather aware through this week. Then much colder air
will push into the area Sunday...lows will be in the 20s and highs
Sunday in the 30s...that is a huge change for the mid 70s we have
been seeing. Monday and Tuesday...High pressure build in for early next week
with moderating temps.

MH

&&

.AVIATION...

18z TAFs

An approaching cold front will increase the risk for widespread
showers and thunderstorms today, some of which could be severe.
Carried VCTS at all sites this afternoon until around 00Z. The strongest
convective activity window for MEM is between 19-22Z today. MVFR
CIGs will prevail throughout the day with the developing storm
system, then deteriorate to IFR around sunset. Widespread IFR
CIGs will prevail through the end of the regular TAF period. Fog
is likely to develop across the area overnight as well, limiting
VSBYs to as low as 2SM in the early morning hours, but confidence
is low on exact location and density of fog. Winds will be all
over the place due to the approaching system, but generally start
out southwesterly around 5kt, go light and variable overnight, and
settle back in to the southwest around 5kt by tomorrow morning.
In the extended MEM TAF, CIGs lift to VFR by tomorrow afternoon.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 29, 5:14 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Wed Dec 29 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A round of strong to severe thunderstorms are possible Wednesday
into Wednesday evening, mainly across north Mississippi. The best
time for storms is mid day Wednesday through mid evening
Wednesday. Main threats are damaging winds and flash flooding.
Tornadoes and hail are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is possible Saturday across
most of the Mid South.

A Slight Risk of Excessive Rainfall is in place over portions of
the Mid South Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Saturday in support of
severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Dec 29, 1:59 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
159 PM CST Wed Dec 29 2021

MSZ001-TNZ088-292030-
DeSoto MS-Shelby TN-
159 PM CST Wed Dec 29 2021

...Strong thunderstorms will impact portions of DeSoto and
southeastern Shelby Counties through 230 PM CST...

At 158 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Midtown Memphis to Eudora. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Hernando, T O Fuller State Park, Cordova, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Eudora, Southeast Memphis,
Downtown Memphis, Whitehaven, Frayser and Midtown Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...northwestern Mississippi...and western Tennessee.

&&

LAT...LON 3491 9025 3495 9025 3496 9026 3512 9012
      3512 9009 3513 9007 3515 9007 3516 9009
      3525 9001 3511 8964 3510 8964 3477 8990
      3472 8996 3471 9003 3471 9005 3481 9020
      3486 9020 3486 9029 3487 9031
TIME...MOT...LOC 1958Z 295DEG 22KT 3515 8993 3485 9018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMW

The radar

The Memphis radar (KNQA), 63 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Haywood

When
December 29, 3:05 PM CST to 5:05 PM CST
Where
Haywood County, 0.9 mi ESE of Brownsville to 1.13 mi ESE of Brownsville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.595, -89.255

Main Street at the railroad overpass closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996483.